Alert archive / California / Wind Advisories in 2020

Wind Advisory 2, NWS Sacramento, CA

February 1, 2020

NWS Sacramento, CA issued this wind advisory at Feb 1, 2020, 2:46 PM PST. It took effect at Feb 2, 2020, 10:00 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 1, 2020, 2:46 PM PST (22:46 UTC)
In effect from
Feb 2, 2020, 10:00 AM PST
Expired
Feb 2, 2020, 7:00 PM PST
In force
9 hr
Issued by
NWS Sacramento, CA

The text

As transmitted.

460 
WWUS76 KSTO 012246
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
246 PM PST Sat Feb 1 2020

...Gusty Northerly Winds across the Valley on Sunday...

.A strong upper trough moving through on Sunday will bring a
period of gusty northerly winds. Expected wind gusts are likely to
reach 30 to 45 mph at times from the late morning through the
evening. Breezy conditions to continue into Monday as the system
exits toward the southwestern U.S.


CAZ015>019-066-021500-
/O.NEW.KSTO.WI.Y.0002.200202T1800Z-200203T0300Z/
Northern Sacramento Valley-Central Sacramento Valley-
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-Northeast Foothills/Sacramento Valley-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, 
Modesto, and Paradise
246 PM PST Sat Feb 1 2020

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM PST SUNDAY...

* WHAT...Northerly winds 20 to 30 mph with gusts around 30 to 45 
  mph expected.

* WHERE...Sacramento Valley, Carquinez Strait and Delta, Northern
  San Joaquin Valley and Northeast Foothills/Sacramento Valley 
  Counties.

* WHEN...From 10 AM to 7 PM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Expect difficult driving conditions at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
751 
WWUS76 KSTO 021126
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
326 AM PST Sun Feb 2 2020

...Gusty Northerly Winds across the Valley on Sunday...

.A strong upper trough moving through on Sunday will bring a
period of gusty northerly winds. Expected wind gusts are likely
to reach 30 to 45 mph at times from the late morning through the
evening. Breezy conditions to continue into Monday as the system
exits toward the southwestern U.S.

CAZ015>019-066-030000-
/O.CON.KSTO.WI.Y.0002.200202T1800Z-200203T0300Z/
Northern Sacramento Valley-Central Sacramento Valley-
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-Northeast Foothills/Sacramento Valley-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, 
Modesto, and Paradise
326 AM PST Sun Feb 2 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM PST THIS EVENING...

* WHAT...Northerly winds 20 to 30 mph with gusts around 30 to 45 
  mph expected.

* WHERE...Sacramento Valley, Carquinez Strait and Delta, 
  Northern San Joaquin Valley and Northeast Foothills/Sacramento 
  Valley Counties.

* WHEN...From 10 AM to 7 PM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Expect difficult driving conditions at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
671 
WWUS76 KSTO 021615
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
815 AM PST Sun Feb 2 2020

...Dense Fog in Sacramento Area this Morning and Gusty Northerly 
Winds across the Valley Today...

.Areas of dense fog have formed in the Sacramento metro area,
creating travel impacts from low visibilities. A strong upper 
trough moving through today will bring a period of gusty 
northerly winds. Expected wind gusts are likely to reach 30 to 45 
mph at times from the late morning through the evening. Breezy 
conditions to continue into Monday as the system exits toward the 
southwestern U.S.

CAZ017-030200-
/O.NEW.KSTO.FG.Y.0009.200202T1615Z-200202T2000Z/
/O.CON.KSTO.WI.Y.0002.200202T1800Z-200203T0300Z/
Southern Sacramento Valley-
Including the city of Sacramento
815 AM PST Sun Feb 2 2020

...DENSE FOG ADVISORY IN EFFECT UNTIL NOON PST TODAY...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...For the Dense Fog Advisory, visibility below one quarter
  mile in dense fog. For the Wind Advisory, northerly winds 20 to
  30 mph with gusts up to 30 to 40 mph expected.

* WHERE...Southern Sacramento Valley around Sacramento metro area.

* WHEN...For the Dense Fog Advisory, until noon PST today. For 
  the Wind Advisory, until 7 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Roads impacted include, but not limited 
  to Interstate 80, Highway 50, Highway 99 and Interstate 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

If driving, slow down, use your headlights, leave plenty of 
distance ahead of you, and be prepared for sudden changes in
visibility.

&&

$$

CAZ015-016-018-019-066-030200-
/O.CON.KSTO.WI.Y.0002.200202T1800Z-200203T0300Z/
Northern Sacramento Valley-Central Sacramento Valley-
Carquinez Strait and Delta-Northern San Joaquin Valley-
Northeast Foothills/Sacramento Valley-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, Fairfield/Suisun, Stockton, Modesto, 
and Paradise
815 AM PST Sun Feb 2 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...Northerly winds 20 to 30 mph with gusts around 30 to 45 
  mph expected.

* WHERE...Sacramento Valley, Carquinez Strait and Delta, 
  Northern San Joaquin Valley and Northeast Foothills/Sacramento 
  Valley Counties.

* WHEN...From 10 AM to 7 PM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Expect difficult driving conditions at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
828 
WWUS76 KSTO 021820
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
1020 AM PST Sun Feb 2 2020

...Gusty Northerly Winds across the Valley Today...

.A strong upper trough moving through today will bring a period 
of gusty northerly winds. Expected wind gusts are likely to reach 
30 to 45 mph at times from the late morning through the evening. 
Breezy conditions to continue into Monday as the system exits 
toward the southwestern U.S.

CAZ017-030230-
/O.CAN.KSTO.FG.Y.0009.000000T0000Z-200202T2000Z/
/O.CON.KSTO.WI.Y.0002.000000T0000Z-200203T0300Z/
Southern Sacramento Valley-
Including the city of Sacramento
1020 AM PST Sun Feb 2 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...
...DENSE FOG ADVISORY IS CANCELLED...

* WHAT...For the Dense Fog Advisory, the dense fog has lifted, so
  the advisory has been cancelled. For the Wind Advisory, 
  northerly winds 20 to 30 mph with gusts up to 30 to 40 mph 
  expected.

* WHERE...Southern Sacramento Valley County.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Expect difficult driving conditions at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ015-016-018-019-066-030230-
/O.CON.KSTO.WI.Y.0002.000000T0000Z-200203T0300Z/
Northern Sacramento Valley-Central Sacramento Valley-
Carquinez Strait and Delta-Northern San Joaquin Valley-
Northeast Foothills/Sacramento Valley-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, Fairfield/Suisun, Stockton, Modesto, 
and Paradise
1020 AM PST Sun Feb 2 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...Northerly winds 20 to 30 mph with gusts around 30 to 45 
  mph expected.

* WHERE...Sacramento Valley, Carquinez Strait and Delta, 
  Northern San Joaquin Valley and Northeast Foothills/Sacramento 
  Valley Counties.

* WHEN...From 10 AM to 7 PM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Expect difficult driving conditions at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
683 
WWUS76 KSTO 022239
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
239 PM PST Sun Feb 2 2020

...Gusty Northerly Winds across the Valley through this evening...

.A strong upper trough moving through this afternoon will bring a
period of gusty northerly winds. Expected wind gusts are likely 
to reach 30 to 45 mph at times through the evening. Breezy 
conditions to continue into Monday as the system exits toward the 
southwestern U.S.

CAZ015>019-066-030200-
/O.CON.KSTO.WI.Y.0002.000000T0000Z-200203T0300Z/
Northern Sacramento Valley-Central Sacramento Valley-
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-Northeast Foothills/Sacramento Valley-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, 
Modesto, and Paradise
239 PM PST Sun Feb 2 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...Northerly winds 20 to 30 mph with gusts around 30 to 45 
  mph expected.

* WHERE...Sacramento Valley, Carquinez Strait and Delta, 
  Northern San Joaquin Valley and Northeast Foothills/Sacramento 
  Valley Counties.

* WHEN...From 10 AM to 7 PM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Expect difficult driving conditions at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this wind advisory went out at Feb 1, 2:48 AM PST, 11 hours 58 minutes earlier.

Area forecast discussion, Feb 1, 2:48 AM PST, 11 hours 58 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
248 AM PST Sat Feb 1 2020

.SYNOPSIS...
Dry with above normal temperatures through Saturday. Pacific
storm brings much cooler conditions with light precipitation
Sunday into Sunday night, mainly over the foothills and mountains.
Breezy northerly wind develops Sunday and persists into early
Tuesday. Dry conditions expected throughout much of next week.

&&

.DISCUSSION...
Satellite imagery this morning depicts a mix of high and fog.
Sacramento Airport (SMF) and other local airports have been
reporting visibility around a quarter of a mile or less. Expect
these conditions to generally expand south and eastwards, perhaps
even banking against the Sierra foothills. Some northward, perhaps
up to the Chico and Oroville area, expansion is possible as well
with Colusa lighting up on satellite. The HREF and HRRR guidance
depicts these scenarios thus a Dense Fog Advisory is in effect
through 10AM this morning. Travelers this morning should be
mindful of this and consider allowing extra time before heading to
their destination. Once the fog dissipates, we can expect to see
one more day of mild temperatures. Highs will be a bit cooler than
what we saw on Friday and that is due to the increasing clouds
ahead of the offshore system.

On Sunday, a rather cold upper trough descends on the region but
will be somewhat moisture starved. Additionally, the northwest to
southeast movement of this system is typically not the most
conducive to widespread Valley precipitation. Cannot rule out a
few hundredths of an inch of rain making it into the Valley, but
it will be of low impact. Across the foothills and mountains,
light to locally moderate precipitation is expected as forcing
from the trough swings through. Initial snow levels around 4,000
to 5,000 feet quickly drop to the 2,000 to 3,000 foot range by
Sunday afternoon. The latest model guidance tends to keep the area
fairly dry, with most of the snow accumulation occurring before
hand. Up toward pass level, 2 to 4 inches of snow is likely,
perhaps a tad higher toward the summits. Minor travel impacts are
possible with the activity gradually winding down by the late
evening.

While precipitation will not be a major issue, the gusty northerly
winds may be the bigger hazard here. Sharpening north/south
gradients on Sunday and Monday should lead to an uptick in wind
speeds across the region. On Sunday afternoon, 925-mb winds reach
the 40 to 45 knot range which could mix down given a favorable
time of day. At this juncture, expecting Valley wind gusts to
maximize in the 30 to 45 mph range while reaching the 40 to 55
mph levels over the mountains. While the gusty winds will not be
constant, some downed tree branches and hazardous driving
conditions are possible on Sunday and Monday. After that, winds
will decrease 5 to 10 mph during the overnight hours; however,
they're expected to remain breezy through Tuesday.

Overall temperatures will remain on the cool side in response to
the upper trough passage. Relative to the warm period to conclude
the work week, high temperatures are forecast to drop by around 15
degrees as Valley locations remain in the low to mid 50s on
Sunday into Monday. A warming trend returns by midweek as a ridge
returns to the forecast. BRO/KR &&

.EXTENDED DISCUSSION (Wednesday THROUGH Saturday)...

By mid-week, the focus shifts toward another upper ridge set to
maintain its presence into the first half of next weekend. This
will allow temperatures to warm back up to above average and
maintain dry weather. Global ensembles do keep indicating the
approach of a trough late next weekend, but model inconsistencies
and poor run-to-run agreement preclude much mention of sensible
weather details at this time.
&&

.AVIATION...

VFR conditions next 24 hours except widespread IFR/LIFR in the
Central Valley south of KCIC until about 18Z-20Z. Surface winds
generally less than 5 kts.
&&

.STO WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 10 AM PST this morning for Carquinez
Strait and Delta-Central Sacramento Valley-Northern San Joaquin
Valley-Southern Sacramento Valley.

&&

In the hours before

Special weather statement, Feb 1, 10:33 AM PST, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Sacramento CA
1033 AM PST Sat Feb 1 2020

CAZ013>019-063-064-066>069-031200-
Shasta Lake Area / Northern Shasta County-
Burney Basin / Eastern Shasta County-Northern Sacramento Valley-
Central Sacramento Valley-Southern Sacramento Valley-
Carquinez Strait and Delta-Northern San Joaquin Valley-
Mountains Southwestern Shasta County to Northern Lake County-
Clear Lake/Southern Lake County-
Northeast Foothills/Sacramento Valley-Motherlode-
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
Including the cities of Shasta Dam, Burney, Redding, Red Bluff,
Chico, Oroville, Marysville/Yuba City, Sacramento,
Fairfield/Suisun, Stockton, Modesto, Alder Springs, Lakeport,
Paradise, Grass Valley, Jackson, Chester, Quincy, and Blue Canyon
1033 AM PST Sat Feb 1 2020

* Snow: A dusting of snow to an inch in the Sierra Foothills and
  up to 5 inches over higher elevations of the Sierra Nevada and
  western Plumas County.

* Rain: A few hundredths of an inch of rain in the Valley and
  Foothills and up a third of an inch over the higher Sierra
  elevations.

* Timing: Light precipitation Saturday night into early Sunday
  over the Coastal Range and Shasta County mountains, then mainly
  over the West Slope Sierra Nevada and Foothills Sunday and
  Sunday night.

* Temperatures: High temperatures in the 50s and 60s Saturday,
  turning colder Sunday and Monday with highs in the 30s and 40s
  in the mountains, and low 50s in the Valley. Low temperatures in
  the 30s and 40s Sunday, lowering into the teens and 20s in the
  foothills and mountains, and 30s in the Valley on Monday.

* Winds: Wind gusts 30 to 45 mph in the Valley and 50 to 60 mph
  over the higher mountain peaks Sunday and Monday.

* Impacts: Wet roads and possible chain controls for the trans-
  Sierra passes Sunday.

* Synopsis: A cold Pacific storm will bring rapid changes to NorCal
  Sunday and Monday. Although rain and snow amounts will be
  light, the storm will bring much colder temperatures and gusty
  northerly winds Sunday and Monday.

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 2:12 AM PSTDense Fog AdvisorySTO11 hr

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.